Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 16, 1997, 5:33 PM PDT for San Bernardino County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 5:33 PM PDT (00:33 UTC)
- Expired
- Aug 16, 1997, 6:30 PM PDT
- In force
- 57 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County San Bernardino County, CA
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 00:00Z, 0.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3127 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 170034 FFWLAS CAC071-170130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 533 PM PDT SAT AUG 16 1997 THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 630 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EASTERN CALIFORNIA ...NORTHEASTERN SAN BERNARDINO COUNTY AT 530 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HEAVY RAIN AND HAIL 26 MILES NORTHEAST OF BARSTOW NEAR FORT IRWIN. A WEATHER OBSERVER AT FORT IRWIN REPORTED WINDS GUSTING TO 52 MPH WITH THIS STORM WITH HEAVY RAIN. THE STORM WAS MOVING NORTHEAST AT 15 MILES AN HOUR. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH ...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. BE AWARE OF THE DANGER OF LOCAL FLOODING CAUSED BY THUNDERSTORM RAINS. DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLASH FLOOD DEATHSD OCCUR IN AUTOMOBILES. NEMETH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:31 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 16, 2:31 PM PDT, 3 hours 2 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 230 PM PDT SAT AUG 16 1997 LATEST KYUX (YUMA) RADAR CONTS TO DEPICT SLY FLO AOB 7KT. ON 1KM VIS YOU CAN SEE SMALL CU FIELD MOVING NW FROM SW AZ. THE SURGE IS ON. DEWPOINTS HAVE SLOWLY RISEN ALG THE CO RVR VLY WITH EED INTO THE UPR 50S AND LHU IN THE MID 50S. THIS WARRANTED SOME MENTION OF NOCTURNAL ACTIVITY ALG THE RVR AND MOHAVE COUNTY AND COVERED THIS SLGT CHC FOR THESE AREAS TNGT. ANY TYPE OF NOCTURNAL COMPLEX IN AZ WOULD HELP ASSIST THE SURGE. CONVECTION ALREADY STARTED THIS EARLY AFTN WITH MOIST LWR ATMOSPHERE IN SOUTHERN SAN BERNARDINO COUNTY. PEA SIZE HAIL AND GUSTY WINDS REPORTED AROUND THE 29 PALMS AREA. OTHER NOTED TCU OVR NRN MTNS OF NYE CO AND OVR INYO MTNS IN ESMERALDA. 12Z UA 850 ISODROSOTHERM ANYLS DEPICTED 12 DEGREE LINE NR BLH. THIS PROGGD BY ETA TO MIGRATE NWRD TNGT AND SITUATE JUST S OF IFP BY TMW AFTN AS UPR LVL LO FEATURE OFF CA CST MAKES ITS WAY INLAND. THIS WL REALLY ENHANCE THE THREAT OF STORM ACTIVITY...ESPLLY OVR MOHAVE CO...WITH SCT AREAL COVERAGE MENTION THERE FOR TMW. SUN THE BEST CHANCE FOR DEEP CONVECTION...AS CLIMATOLOGICAL WLYS KICK BACK IN ON MON. LOW LVL MSTR HARD TO SCOUR OUT ERN PRTNS OF FA MON AS NO REAL MECHANISM TO DRIVE THIS MSTR OUT. OTRW...DRIER AND BELOW OR NEAR NORMAL TEMPS EXPECTED THROUGH XNTDD PD AS WLY REGIME KICKS BACK IN. LAS0-00. CORDERO SRN NV...NONE ERN CA...NONE NW AZ ...NONE
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:33 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 57 min |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.